Alert archive / Wisconsin / Flash Flood Watches in 2010
Flash Flood Watch 9, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Aug 13, 2010, 1:34 AM CDT for Clark County, Taylor County, Wisconsin. It took effect at Aug 14, 2010, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 13, 2010, 1:34 AM CDT (06:34 UTC)
- In effect from
- Aug 14, 2010, 1:00 AM CDT
- Expired
- Aug 13, 2010, 1:51 AM CDT
- In force
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3684 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.6
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 12, 4:07 PM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, Aug 12, 4:07 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT THU AUG 12 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
AT 3 PM...A LINE OF SHOWERS AND THUNDERSTORMS WERE DEVELOPING
ACROSS NEBRASKA AND THE EASTERN SOUTH DAKOTA. FURTHER NORTH A
THUNDERSTORM COMPLEX WAS DEVELOPING ACROSS NORTHWEST MINNESOTA.
MUCH UNCERTAINTY HAS DEVELOPED IN THE 12.12Z DETERMINISTIC AND
MESO MODELS ON HOW THE AREA WILL BE AFFECTED BY MULTIPLE AREAS OF
THUNDERSTORM COMPLEXES FROM LATE TONIGHT THROUGH SATURDAY NIGHT.
THIS HAS TO DEAL WITH HOW THE MODELS ARE HANDLING THE TROUGH
ACROSS THE NORTHERN PLAINS. PREVIOUS MODELS WERE INDICATING THAT
THIS TROUGH WOULD MOVE THROUGH OUR AREA IN ONE PIECE ON FRIDAY
NIGHT AND SATURDAY MORNING. HWOEVER THE 12.06Z AND 12.12Z MODEL RUNS
ARE NOW SUGGESTING THAT WE WILL BE DEALING WITH PIECES BEING
EJECTED OUT OF THIS TROUGH FROM TONIGHT THROUGH SATURDAY...AND THE
MAIN TROUGH WILL NOT MOVE THOUGH OUR AREA UNTIL SATURDAY NIGHT.
THE MAIN REASON FOR THESE CHANGES IS THAT TROPICAL UPPER
TROPOSPHERIC TROUGH OFF OF THE EAST COAST WAS SUPPOSED TO MOVE
EAST INTO THE ATLANTIC FASTER THAN WHAT THE MODELS ARE CURRENTLY
INDICATING. ULTIMATELY WITH PIECES COMING OUT OF THIS
TROUGH...THIS GREATLY COMPLICATES THE TEMPERATURE AND PRECIPITATION
FORECAST.
AN EXAMPLE OF THIS IS THE HRRR TAKES THE CURRENT LINE OF
CONVECTION ACROSS THE EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA
AND IT MOVES THIS LINE QUICKLY EAST INTO SOUTHEAST MINNESOTA AND
NORTHEAST IOWA BY 13.02Z. AT THIS TIME...THIS SCENARIO LOOKS TO BE
THE LEAST PLAUSIBLE...BUT IT WILL HAVE TO BE WATCHED CLOSELY
BECAUSE IT HAS BEEN VERY CONSISTENT. MEANWHILE MANY OF THE OTHER
MODELS SUGGEST THAT TWO MESOSCALE CONVECTIVE COMPLEXES WILL
DEVELOP LATE THIS AFTERNOON AND EVENING. THE FIRST OF THESE WILL
LIKELY DEVELOP ACROSS NORTHERN MINNESOTA. THIS IS ASSOCIATED WITH
850 MB MOISTURE CONVERGENCE. ANOTHER THUNDERSTORM COMPLEX IS
EXPECTED TO DEVELOP NEAR SIOUX FALLS SOUTH DAKOTA THIS EVENING. IT
IS ASSOCIATED WITH 700 MB MOISTURE TRANSPORT. THE MODELS ARE IN
GOOD AGREEMENT THAT THE FORMER OF THESE TWO THUNDERSTORM COMPLEXES
WILL REMAIN NORTH OF THE AREA. MEANWHILE THERE IS QUITE A BIT OF
DISAGREEMENT ON WHERE THE LATTER SYSTEM WILL MOVE. THE ARW4
SUGGESTS THAT THIS SYSTEM WILL MOVE SOUTHEAST ACROSS IOWA. BOTH
THE SPC WRF AND NMM4 /WHICH HAVE SIMILAR MODEL PHYSICS/ SUGGEST
THAT THIS SYSTEM WILL MOVE EAST TOWARD OUR AREA AS THE JET VEERS
AND THEN WEAKEN AS IT MOVES INTO THE STRONGER CAP ACROSS OUR AREA.
FINALLY MANY OF THE DETERMINISTIC MODELS SUGGEST THAT THIS SYSTEM
WILL CONTINUE TO MOVE EAST INTO NORTHEAST IOWA AND SOUTHEAST
MINNESOTA LATE TONIGHT AND THROUGH THE ENTIRE AREA ON FRIDAY.
OVERALL...SINCE ALL THREE SOLUTIONS LOOK PLAUSIBLE...THERE IS
MUCH UNCERTAINTY ON WHAT IS GOING TO HAPPEN TONIGHT AND THIS OF
COURSE ADDS FURTHER UNCERTAINTY FOR THE DAY ON FRIDAY. DUE TO
THIS...THE PRECIPITATION CHANCES WERE LOWERED TO 50 PERCENT. IF
THE SPC WRF AND NMM4 SOLUTIONS VERIFY...THIS WOULD GREATLY ENHANCE
OUR SEVERE WEATHER POSSIBILITIES ON FRIDAY AFTERNOON AND EVENING.
MEANWHILE IF THE DETERMINISTIC MODELS ARE CORRECT...OUR SEVERE
WEATHER CHANCES WOULD GO DOWN SOME. IN EITHER SITUATION WITH A
VERY MOIST ATMOSPHERE IN PLACE...WE WILL HAVE TO WATCH FOR THE
POTENTIAL OF FLOODING.
ON FRIDAY NIGHT...IT CONTINUES TO LOOK LIKE AT LEAST A PIECE OF
THE SHORT WAVE TROUGH WILL BE MOVING EAST THROUGH THE REGION. THIS
SHOULD HELP ENHANCE THE PRECIPITATION CHANCES ACROSS THE AREA.
HOWEVER THE MAIN QUESTION IS HOW FAST IT WILL MOVE EAST THROUGH
THE REGION. THIS WILL GREATLY AFFECT HOW MUCH PRECIPITATION
ULTIMATELY FALLS ACROSS THE REGION.
ON SATURDAY...WITH YET ANOTHER PIECE OF THE SHORT WAVE TROUGH
MOVING THROUGH THE REGION DURING THE AFTERNOON AND EVENING...THE
RAIN CHANCES WERE EXTENDED INTO THE EVENING AND THE DEW POINTS AND
TEMPERATURES WERE RAISED SOME.
ON SATURDAY NIGHT...BOTH THE GFS AND NAM/WRF SUGGEST THAT THERE
WILL BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS AS THE MAIN
WAVE MOVES THROUGH THE REGION. SINCE THIS IS A NEW
DEVELOPMENT...NO CHANGES WERE MADE AT THIS TIME...BUT THIS WILL
HAVE TO WATCHED CLOSELY.
.LONG TERM...SUNDAY THROUGH THURSDAY
WITH THE ECMWF CONTINUING TO SHOW THAT A SHORT WAVE TROUGH WILL
MOVE THROUGH THE REGION FROM TUESDAY THROUGH WEDNESDAY...THE
PRECIPITATION CHANCES WERE RAISED A BIT FOR THESE TIME PERIODS.
HOWEVER WITH THIS SAID...THERE IS SOME CONCERN THAT THE 12.00Z
ECMWF WAS TOO STRONG WITH THIS WAVE AND IT WAS COOLING THE AREA
TOO MUCH FOR WEDNESDAY NIGHT AND THURSDAY. LOOKING AT THE ACTIVE
WAVE PATTERN ACROSS THE NORTHERN HEMISPHERE...IT IS LIKELY THAT
THE MODELS WILL GREATLY STRUGGLE WITH THE UPPER AIR PATTERN AND
THIS GREATLY LOWERS THE FORECAST CONFIDENCE BEYOND WEDNESDAY.
&&
.AVIATION...TONIGHT AND FRIDAY
LOW LEVEL STRATUS AROUND AGAIN TODAY BUT STAYING FAIRLY SCATTERED
WITH LITTLE AVIATION IMPACT. UPPER RIDGE WILL CONTINUE TO FLATTEN AS
SHORT WAVE TROUGH APPROACHES FROM THE WEST. THIS WILL TIGHTEN
GRADIENT HEADING INTO TONIGHT BUT WILL ALSO DEVELOP MORE
THUNDERSTORMS TO THE WEST THAT COULD MOVE INTO AREA IN WEAKENING
STAGES OVERNIGHT. UNCERTAINTY IN WHERE CONVECTIVE SYSTEM MIGHT
TRANSLATE BUT HAVE LEFT IDEA OF SOME MORNING RAIN WITH MINOR
AVIATION IMPACT FOR NOW. DEGREE OF UNCERTAINTY GROWS AFTER THAT
SINCE EACH CONVECTIVE COMPLEX WILL INFLUENCE NEXT AND LAYOUT
BOUNDARIES. AS MAIN SHORT WAVE TROUGH APPROACHES AND DRIVES
ASSOCIATED COLD FRONT EAST...WOULD EXPECT INCREASING RISK OF
STRONGER STORMS PERHAPS INTO FRIDAY NIGHT BUT WILL HAVE TO WAIT FOR
LATER UPDATES.
&&
.HYDROLOGY...LATE TONIGHT THROUGH SATURDAY
WITH A VERY MOIST ATMOSPHERE /PRECIPITABLE WATER VALUES AROUND
1.75 INCHES/ AND WARM CLOUD DEPTHS BETWEEN 4 AND 4.5 KM...WE WILL
CONTINUE TO HAVE A CONCERN THAT WE WILL SEE HEAVY RAIN DURING THIS
TIME PERIOD. THE MAIN QUESTION IS HOW THE POTENTIAL PRECIPITATION
LATE TONIGHT WILL AFFECT OUR ANTECEDENT CONDITIONS AND WHERE THERE
MAY BE ENHANCED BOUNDARIES ON FRIDAY AND FRIDAY NIGHT. IN
ADDITION...WE HAVE NOT SEEN AS MUCH RAIN AS THE DES MOINES AND
CHANHASSEN AREAS OVER THE PAST WEEK. DUE TO THESE UNCERTAINTIES
WE HELD OFF ISSUING A FLASH FLOOD WATCH FOR NOW.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ029-WIZ032-
WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
WIZ055-WIZ061.
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ079-MNZ086-
MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ008-IAZ009-
IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...BOYNE
AVIATION...TJS
HYDROLOGY...BOYNEHazardous weather outlook, Aug 12, 11:55 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT THU AUG 12 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-131100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1155 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICIES WILL TOP OFF IN THE 100 TO 105 DEGREE RANGE OVER PARTS OF THE REGION THIS AFTERNOON AND INTO THE EVENING. HEAT ADVISORIES ARE IN EFFECT FOR MUCH OF THE REGION. THE LENGTH OF THIS HEAT SPELL WILL LEAD TO MORE AND MORE HEAT RELATED ILLNESSES. THUNDERSTORMS ARE POSSIBLE WEST OF THE MISSISSIPPI RIVER LATE TONIGHT BUT COULD BE DISSIPATING AS THEY APPROACH. THEY COULD STILL PRODUCE GUSTY WINDS AND TORRENTIAL RAIN THOUGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HIGHER RISK OF HEAVY RAIN AND OTHER SEVERE WEATHER WILL DEVELOP ON FRIDAY. THUNDERSTORMS COULD BE ON-GOING FRIDAY MORNING WITH ADDITIONAL DEVELOPMENT POSSIBLE FRIDAY NIGHT. BESIDES AREAS OF HEAVY RAIN AND A FLOOD RISK...STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AS WELL. AREA CREEKS AND RIVERS COULD SEE RISES DEPENDING ON WHERE THE RAIN FALLS OR TRACKS. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. HOWEVER IT IS TOO EARLY TO DETERMINE IF THEY POSE A SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY AREA WIDE. SPOTTERS SHOULD MONITOR LATEST FORECASTS AND OUTLOOKS FOR ANY SEVERE WEATHER POTENTIAL. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. IF HEAVY RAIN DEVELOPS LATE TONIGHT AND THERE IS A RISK IT COULD REPEAT OR REFORM IN THE SAME AREA FRIDAY NIGHT...A WEBINAR MIGHT BE HELD ON FRIDAY TO UPDATE PARTNERS ON THE OVERALL FLOOD AND SEVERE WEATHER RISK. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:51 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 22 hr |
| Aug 13, 3:55 AM CDT | Heat Advisory | ARX | Crawford, Grant, Richland | 15 hr |
| Aug 13, 4:20 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 55 min |
| Aug 13, 4:59 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 61 min |
| Aug 13, 5:56 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 49 min |
| Aug 13, 6:03 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 57 min |
| Aug 13, 6:11 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Aug 13, 6:31 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Monroe | 59 min |
| Aug 13, 7:18 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe, Vernon | 57 min |
| Aug 13, 7:48 AM CDT | Areal Flood Advisory | ARX | La Crosse | 93 min |
| Aug 13, 8:59 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Aug 13, 9:05 AM CDT | Flash Flood Watch | ARX | Clark, Taylor | 13 hr |
| Aug 13, 9:10 AM CDT | Areal Flood Advisory | ARX | Crawford, Richland, Vernon | 3 hr |
| Aug 13, 9:36 AM CDT | Areal Flood Warning | ARX | Jackson | 5 hr |
| Aug 13, 10:33 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 5 days |
| Aug 13, 11:24 AM CDT | Flash Flood Warning | ARX | Crawford, Richland, Vernon | 4 hr |
| Aug 13, 12:08 PM CDT | River Flood Warning | ARX | Vernon | 10 hr |
| Aug 13, 1:05 PM CDT | River Flood Warning | ARX | Monroe, Vernon | 9 hr |
| Aug 13, 1:05 PM CDT | River Flood Warning | ARX | Richland, Vernon | 25 hr |
| Aug 13, 1:05 PM CDT | River Flood Warning | ARX | Richland, Vernon | 66 hr |
| Aug 13, 1:05 PM CDT | River Flood Warning | ARX | Crawford, Vernon | 3 days |
| Aug 13, 2:53 PM CDT | Areal Flood Advisory | ARX | Grant | 4 hr |
| Aug 13, 2:58 PM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 24 hr |
| Aug 13, 3:19 PM CDT | River Flood Warning | ARX | Crawford, Vernon | 4 days |
| Aug 13, 3:19 PM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Aug 13, 3:19 PM CDT | River Flood Warning | ARX | Crawford | 6 days |
| Aug 13, 3:24 PM CDT | Areal Flood Warning | ARX | Richland, Vernon | 24 hr |
| Aug 13, 2:40 AM CDT | Severe Thunderstorm Warning | ARX | Dodge | 65 min |
| Aug 13, 3:46 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 44 min |
| Aug 13, 4:32 AM CDT | Flash Flood Warning | ARX | Wabasha | 3 hr |
| Aug 13, 5:40 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted, Winona | 50 min |
| Aug 13, 3:17 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 58 min |
| Aug 13, 3:34 PM CDT | Tornado Warning | ARX | Dodge, Olmsted, Wabasha | 26 min |
| Aug 13, 3:53 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 37 min |
| Aug 13, 4:44 PM CDT | Flash Flood Warning | ARX | Dodge, Mower, Olmsted | 4 hr |
| Aug 13, 4:45 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 30 min |
| Aug 13, 5:43 PM CDT | Tornado Warning | ARX | Olmsted | 32 min |
| Aug 13, 5:50 PM CDT | Flash Flood Warning | ARX | Olmsted, Wabasha, Winona | 6 hr |
| Aug 13, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 44 min |
| Aug 13, 6:53 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 16 min |
Nearby
Flash Flood Watches in Wisconsin, 2010Every flash flood watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.